Poison Center Issues Warning Over Deadly Counterfeit Pills

The Oregon Poison Center issued a warning about counterfeit pills containing fentanyl, saying they may be hard to distinguish from the prescription opioids they are made to resemble. These pills are circulating in Oregon, say health experts, and are especially dangerous due to their unknown contents.  

Fentanyl is a cheap, synthetic opioid that’s 50 to 100 times stronger than morphine. Even small amounts can lead to deadly overdose.

The warning follows the deaths of two Portland teenagers who overdosed after taking fentanyl-laced pills. Portland Public Schools announced the incidents to families in the district on Monday.

Fentanyl is pressed into pills that are stamped with “M30,” “E7” or other makers to mimic real oxycodone tablets, according to a press release from Oregon Health & Science University, which houses the poison center.  

Following a national trend, fentanyl contamination is on the rise among illicit drugs in Oregon, increasingly found in heroin, methamphetamine and counterfeit pills.

In February, federal agents seized 150,000 counterfeit oxycodone pills containing fentanyl and 20 pounds of fentanyl powder — the largest seizure of the drug in Oregon’s history, according to a report from The Oregonian.

Another seizure last month, in Clackamas County, included more than 10,000 counterfeit pills suspected to contain fentanyl.

Oregon Medical Examiner Dr. Sean Hurst has reported there were 237 fentanyl-related overdose deaths across the state in the first half of 2021 and 230 during the same period in 2020. This was a drastic increase from the 75 fentanyl-related overdoses in the first half of 2019.

To avoid fentanyl poisoning, the Oregon Poison Center recommends taking only pills that have been prescribed by a doctor and obtained from a pharmacy.

It also says parents should talk to their kids.

“Discuss the risks associated with consuming drugs purchased off the internet, from social media sites or from anyone who is not their health care provider,” states the announcement. It also advises parents to look for changes in their kids’ behavior, “including irregular eating or sleeping patterns, loss of interest in usual activities, or signs of depression or anxiety.”

Signs that someone is experiencing an opioid overdose include small, constricted “pinpoint” pupils; pale, bluish skin; vomiting or foaming at the mouth; slow, shallow breathing; or, they may appear sleepy or lose consciousness, say experts. If it’s suspected someone is experiencing an opioid overdose, call 9-1-1 if they are unconscious, not breathing or if naloxone has been given.

You can reach Emily Green at [email protected] or via Twitter at @GreenWrites.

News source: